Alert archive / Florida / Coastal Flood Statements in 2008
Coastal Flood Statement 3, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Sep 26, 2008, 4:11 PM EDT for Monroe County, Florida. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2008, 4:11 PM EDT (20:11 UTC)
- Expired
- Sep 27, 2008, 1:00 PM EDT
- In force
- 21 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KKEY 262011 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 411 PM EDT FRI SEP 26 2008 FLZ076>078-270415- /O.NEW.KKEY.CF.S.0003.080926T2011Z-080927T1700Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 411 PM EDT FRI SEP 26 2008 ...MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE... WATER LEVELS WILL LIKELY EXCEED 3 FEET ABOVE MEAN LOWER LOW WATER BETWEEN ABOUT 600 AM AND NOON EDT SATURDAY MORNING. THE HIGHEST WATER LEVELS ARE EXPECTED IN THE LOWER KEYS WHERE THEY WILL REACH 2 TO 2.5 FEET ABOVE MEAN SEA LEVEL. MINOR INUNDATION OF STREETS...SIMILAR TO WHAT OCCURRED THIS MORNING AND YESTERDAY MORNING...WILL LIKELY BE REPEATED SATURDAY MORNING. AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 920 AM EDT. AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 809 AM EDT. AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 740 AM EDT. PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3. ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE NORMAL TIDES. $$
2 follow-up statements
000 WHUS42 KKEY 262046 RRA CFWKEY COASTAL HAZARD MESSAGE...RETRANSMITTED NATIONAL WEATHER SERVICE KEY WEST FL 411 PM EDT FRI SEP 26 2008 FLZ076>078-270415- /O.NEW.KKEY.CF.S.0003.080926T2011Z-080927T1700Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 411 PM EDT FRI SEP 26 2008 ...MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE... WATER LEVELS WILL LIKELY EXCEED 3 FEET ABOVE MEAN LOWER LOW WATER BETWEEN ABOUT 600 AM AND NOON EDT SATURDAY MORNING. THE HIGHEST WATER LEVELS ARE EXPECTED IN THE LOWER KEYS WHERE THEY WILL REACH 2 TO 2.5 FEET ABOVE MEAN SEA LEVEL. MINOR INUNDATION OF STREETS...SIMILAR TO WHAT OCCURRED THIS MORNING AND YESTERDAY MORNING...WILL LIKELY BE REPEATED SATURDAY MORNING. AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 920 AM EDT. AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 809 AM EDT. AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 740 AM EDT. PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3. ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE NORMAL TIDES. $$
000 WHUS42 KKEY 270355 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 1155 PM EDT FRI SEP 26 2008 FLZ076>078-271600- /O.CON.KKEY.CF.S.0003.000000T0000Z-080927T1700Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 1155 PM EDT FRI SEP 26 2008 ...MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE... WATER LEVELS WILL LIKELY EXCEED 3 FEET ABOVE MEAN LOWER LOW WATER BETWEEN ABOUT 600 AM AND NOON EDT SATURDAY MORNING. THE HIGHEST WATER LEVELS ARE EXPECTED IN THE LOWER KEYS WHERE THEY WILL REACH 2 TO 2.5 FEET ABOVE MEAN SEA LEVEL. MINOR INUNDATION OF STREETS... SIMILAR TO WHAT OCCURRED THURSDAY AND FRIDAY MORNINGS...WILL LIKELY BE REPEATED THIS MORNING. AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 920 AM EDT. AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 809 AM EDT. AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 740 AM EDT. PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3. ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE NORMAL TIDES. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 26, 4:00 PM EDT, 11 minutes earlier.
Area forecast discussion, Sep 26, 4:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 400 PM EDT FRI SEP 26 2008 .DISCUSSION... CURRENTLY -- A LOW PRESSURE SYSTEM CENTERED OVER THE CAROLINAS IS TUCKED UNDER A BROAD HIGH PRESSURE SYSTEM OVER THE EASTERN UNITED STATES. THE RIDGE NOSES AROUND THE SOUTHWESTERN PERIPHERY OF THIS LOW AND INTO SOUTH FLORIDA. THE GRADIENT ACROSS OUR AREA HAS CONTINUED TO WEAKEN OVER THE COURSE OF THE DAY...AND WINDS ACROSS KEYS WATERS HAVE LATELY BEEN MOSTLY EAST AT 10 KNOTS OR LESS. ALOFT...THE KEYS ARE SITUATED UNDER A WEAK SUBTROPICAL JET WRAPPING AROUND THE SOUTHERN PERIPHERY OF A LARGE UPPER LEVEL LOW. MEANWHILE...SATELLITE DERIVED PRECIPITABLE WATER INDICATED A BAND OF ELEVATED LOWER TROPOSPHERIC MOISTURE IS ALIGNED ALONG THE KEYS AND FLORIDA STRAITS. THESE FACTORS ARE WORKING TOGETHER TO PRODUCE A RATHER WET PATTERN OVER THE KEYS AND SURROUNDING WATERS. SATELLITE IMAGERY INDICATES EXTENSIVE MID AND UPPER LEVEL CLOUDINESS BLANKETING THE KEYS AREA...WHILE DOPPLER RADAR REVEALS COUPLE BROKEN BANDS OF STATIONARY HEAVY SHOWERS AND THUNDERSTORMS OVER THE STRAITS. OVER THE LAST SEVERAL HOURS ISLAND LOCATIONS HAVE RECEIVED ONLY LIGHT STRATIFORM RAIN. FORECAST -- THE KEYS WILL BE IN AN AREA OF RELATIVELY WEAK PRESSURE GRADIENTS THROUGH THE NEXT COUPLE OF DAYS...AS THE LOW OVER THE SOUTHEASTERN STATES SLOWLY DAMPENS OUT...AND TROPICAL STORM KYLE CONTINUES TO MOVE NORTHWARD TOWARDS BERMUDA. IN ADDITION...LOWER PRESSURES WILL PERSIST OVER THE WESTERN CARIBBEAN. AS A RESULT...LIGHT MAINLY EAST TO SOUTHEASTERLIES CAN BE EXPECTED. MEANWHILE...THE CORE OF THE UPPER LEVEL LOW OVER THE SOUTHEASTERN STATES WILL GET SHEARED NORTHEASTWARD BY THE MIDLATITUDE JET...BUT THE SUBTROPICAL JET WILL REMAIN ACROSS OUR AREA...WRAPPING CYCLONICALLY AROUND THE SOUTHERN PERIPHERY OF A BROAD UPPER LEVEL TROUGH. THE COMBINATION OF THESE SYNOPTIC SCALE FACTORS WILL KEEP POPS WELL THE CLIMATIC NORM. PERSISTENT CLOUD COVER SHOULD KEEP DAY TIME HIGHS BELOW NORMAL. SUNDAY...KYLE WILL BE SUFFICIENTLY NORTH THAT THE SURFACE ATLANTIC RIDGE WILL BE ABLE TO POKE ITS NOSE ACROSS THE BAHAMAS. THE SWATH OF LOWER TROPOSPHERIC MOISTURE WILL ALSO BE NUDGED A BIT NORTHWARD...BUT STILL QUITE CLOSE TO OUR AREA...AND MOISTURE DOESNT EXACTLY FALL OFF TO THE SOUTH OF THE MOISTURE AXIS. AROUND THE SAME TIME...THE SUBTROPICAL JET WILL LIFT NORTHWARD OF OUR AREA...REMOVING ITSELF FROM ANY DIRECT INFLUENCE ON KEYS WEATHER. THE ONGOING DOWNWARD TREND IN POPS THROUGH THE WEEKEND APPEARS REASONABLE. IN THE EXTENDED...A DEEP MIDLATITUDE TROUGH IS EXPECTED TO DIG DOWN INTO THE SOUTHEASTERN STATES THROUGH THE MIDDLE OF THE WEEK. THIS WILL BRING BACK...YET AGAIN...THE SWATH OF LOWER TROPOSPHERIC MOISTURE AS THE LOWER LEVEL TROUGH MOVES INTO THE FLORIDA. THE DRY AIR IS NOT EXPECTED TO GET THROUGH TO THE KEYS. IN OTHERWORLD...A WETTER THAN NORMAL PERIOD IS EXPECTED FOR THE MIDDLE TO LATTER PORTIONS OF THE WEEK. WILL HOLD ON TO THE ONGOING NEAR CLIMO CONDITIONS UNTIL IT GETS A LITTLE CLOSER AND CONFIDENCE IMPROVES. TIDES CONTINUE TO RUN ABOUT A FOOT ABOVE NORMAL. THESE HIGHER TIDES CONTINUE TO RESULT IN MINOR COASTAL INUNDATION DURING THE MORNINGS HIGHER HIGH TIDE. WE ARE NOW A COUPLE OF HOURS PAST THIS MORNINGS HIGH TIDE...WHICH PEAKED A LITTLE OVER 3 FEET AT THE KEY WEST HARBOR. A NEW COASTAL HAZARD MESSAGE WILL BE ISSUED TO ALERT FOR TOMORROW MORNINGS HIGH TIDE...WHICH WILL LIKELY BE NEAR OR JUST BELOW THIS MORNINGS HIGH TIDE. && .MARINE... AS ADVERTISED...WINDS HAVE BEEN GRADUALLY DECREASING OVER KEYS WATERS TODAY. THIS TREND IS EXPECTED TO CONTINUE THROUGH TODAY. WILL ONLY MAKE SMALL ADJUSTMENTS TO THE ONGOING TRANSITIONAL WORDING IN THE COASTAL FORECAST. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO AFFECT KEYS WATERS THROUGH THE AFTERNOON...AND MARINERS CAN EXPECT GUSTY WINDS AND ROUGH SEAS NEAR THE STRONGER SHOWERS AND STORMS. && .AVIATION... UNSETTLED PATTERN TO CONTINUE THIS EVENING AND OVERNIGHT...AS A UPPER DISTURBANCE MOVING THROUGH THE BASE OF A LARGE SCALE TROUGH PROVIDES LARGE SCALE LIFT AND LOW LEVEL CONFLUENCE OVER THE KEYS AND FLORIDA STRAITS. AS A RESULT...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON OR DURING THE EVENING HOURS. SHORT LIVED MVFR/IFR CONDITIONS ARE LIKELY WITHIN SHOWERS AND THUNDERSTORMS...WITH ISOLATED WIND GUSTS UP TO 30 KNOTS POSSIBLE. OUTSIDE OF SHOWERS AND STORMS...THE SURFACE WINDS WILL BE FROM THE EAST TO SOUTHEAST AT LESS THAN 10 KNOTS. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 78 84 78 85 / 70 60 50 50 MARATHON 78 85 78 86 / 70 60 50 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && 11/DAF/TF VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 26, 6:00 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT FRI SEP 26 2008 FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-271000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 600 AM EDT FRI SEP 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE OVER THE FLORIDA STRAITS TODAY WILL GRADUALLY LIFT NORTHWARD TONIGHT. GIVEN AN ABUNDANCE OF MOISTURE IN PLACE...THE COMBINATION OF THE AFOREMENTIONED TROUGH AND AN UPPER LEVEL DISTURBANCE WILL RESULT IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE FLORIDA KEYS AND THE ADJACENT WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES AND GUSTY WINDS. FURTHERMORE...A FEW OF THE STRONGER STORMS MAY RESULT IN WIND GUSTS IN EXCESS OF 40 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR SHORT TERM FORECASTS...STATEMENTS OR POSSIBLE WARNINGS ISSUED BY YOUR NATIONAL WEATHER SERVICE RIGHT HERE IN KEY WEST. MOREOVER...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE ISLAND CHAIN. MOTORISTS SHOULD EXERCISE CAUTION WHEN ENCOUNTERING HEAVIER SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH THURSDAY...WITH THE MOST PRECIPITATION COVERAGE EXPECTED ON SATURDAY. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. APA
In the hours before
Local storm report, Sep 26, 11:51 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1151 AM EDT FRI SEP 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM TSTM WND GST BOCA CHICA 24.59N 81.70W
09/26/2008 M56 MPH LOWER KEYS IN MONR FL ASOS
A WIND GUST OF 49 KNOTS...OR 56 MPH...WAS REPORTED BY THE
BOCA CHICA ASOS AT 851 AM EDT. THIS GUST WAS ASSOCIATED
AN APPROACHING CLUSTER OF THUNDERSTORMS.
&&
FUTTERMANThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:15 AM EDT | Special Marine Warning | KEY | 60 min | |
| Sep 26, 9:30 AM EDT | Special Marine Warning | KEY | 60 min | |
| Sep 26, 3:36 PM EDT | Special Marine Warning | KEY | 10 min |
Nearby
Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.